2 Clarke Drive
Cranbury, NJ 08512
© 2022 MJH Life Sciences™ and OncLive - Clinical Oncology News, Cancer Expert Insights. All rights reserved.
Jyoti D. Patel, MD, provides insight into managing the toxicities associated with molecular therapies used to treat patients with lung cancers.
Jyoti D. Patel, MD
At the 2014 Multidisciplinary Symposium in Thoracic Oncology in Chicago, Jyoti D. Patel, MD, associate professor in Medicine-Hematology/Oncology at the Feinberg School of Medicine at Northwestern University, led a breakout session on how to manage the toxicities associated with the molecular therapies used to treat patients with lung cancers.
The nuances of providing this care effectively can be complex but Patel’s premise was simple: Addressing toxicities promptly is vital because the treatment regimens used for lung cancer require tight compliance. “We hope our patients will be taking these medications for a year or more. They must be willing to take them every day,” she said. “But when toxicities are severe, the effects can interfere with activities of daily living and when that happens, treatment adherence can be drastically affected.”
Though the care of lung cancer patients requires specific expertise in oncology that takes years to develop, Patel suggested that colleagues remember their earliest days as physicians, too. “We need to put on our internal medicine hats again,” she said. “That means being proactive to counsel and educate our patients ourselves.”
Patel’s practice relies heavily on toxicity appointments with a physician, not a mid-level provider, to maintain patient compliance. The physician reviews each patient’s symptoms, toxicities, and medication adherence: “That's when we might cover anecdotal points like limiting hot water exposure, using a humidifier, or choosing a thick, oil-based skin cream [versus a water-based lotion] to help with rashes.” The intent is to discover and address toxicities before treatment adherence is affected. Dosing, of course, may need to be adjusted and can also be done at this appointment.
Patel reviewed EGFR inhibitor—associated toxicity in erlotinib, afatinib, and cetuximab. She noted that papulopustular rash and diarrhea are their most common side effects. With severe skin cracking and fissures, her practice recommends brief bleach soaks to prevent infection, zinc creams and, for heels and fingertips, silver nitrate, zinc oxide and cyanoacrylate glue (skin glue or Krazy Glue).
Crizotinib, found to be active against ALK, MET, and ROS1, can cause GI upsets within 2 to 5 days of starting treatment. It can also cause visual effects at 2 weeks; both these side effects typically resolve on their own. Crizotinib can also cause peripheral edema at 2 to 3 months, which generally does not resolve on its own. Rare but serious toxicities include pneumonitis and neutropenia.
Patel also discussed crizotinib’s potential to cause hypogonadism, noting that testosterone levels may drop to levels that affect patient quality of life within weeks. She urged colleagues to monitor testosterone levels in all male patients on crizotinib and to refer them for endocrine care as appropriate.
She also addressed crizotinib’s tendency to cause bradycardia, noting that 11% of patients in trials experienced this adverse effect (AE). Patel recommended discontinuing crizotinib until the patient’s heart rate returns to 60 bpm or greater. Also, be prepared to adjust or discontinue other medications as needed, as well as to adjust the crizotinib dose itself, she advised.
Finally, Patel discussed ceritinib. “In studies, nearly 60% of patients needed a dose reduction to be able to continue with it,” she said. “When we start patients on ceritinib, we really need to see them every week initially.” Given that 10% of patients needed to discontinue ceritinib due to AEs [mainly pneumonia, pneumonitis, and decreased appetite], she advised colleagues to monitor patients’ liver function tests at least monthly and reduce their doses as soon as toxicities emerge.
To close, Patel reminded colleagues that these toxicities are often insidious and usually don’t correlate with laboratory findings and, to return to her internal medicine analogy, require frequent referrals across multiple disciplines. “In general, lung cancer patients are very motivated to take the drugs we prescribe,” she said. “Unfortunately, they may not be able to if we can't manage the associated toxicities.”
Patel JD. Tips for treating toxicities from targeted therapies. Presented at: 2014 Multidisciplinary Symposium in Thoracic Oncology; October 30—November 1, 2014; Chicago, IL.